Texas, 2005

Damaging Wind in Texas, February 24, 2005

February 24, 2005 · NWS EWX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Feb 23, 9:15 PM CST, 6 hours 9 minutes earlier.

Area forecast discussion, Feb 23, 9:15 PM CST, 6 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
915 PM CST WED FEB 23 2005

.UPDATE...LOW LEVEL WAVE MOVING IN FROM MEXICO LATE TONIGHT WILL INTERACT WITH
COLD FRONT MOVING INTO THE HILL COUNTRY.  HEAVY RAINS COULD CAUSE FLOODING BY
LATE TONIGHT.  FRONT COULD WAVE IN INTERACTION WITH UPPER WAVE IN FOCUSING
HEAVY CONVECTION.  ISOLATED SEVERE THUNDERSTORMS ARE ALSO POSSIBLE IN MODERATELY
UNSTABLE AIRMASS. SEVERE THUNDERSTORM WATCH 37 AND FLASH FLOOD WATCH LOOK WELL
PLACED AT PRESENT.

&&

.PREV DISCUSSION... /ISSUED 330 PM CST WED FEB 23 2005/

DISCUSSION...
UPPER LOW RESPONSIBLE FOR THE ADVERSE WX IN CA WILL HAVE A SIGNIFICANT
IMPACT ON SC TX WX TONIGHT THORUGH THE WEEKEND.

SUNSHINE HAS BECOME UNLIMITED ACROSS SOUTH CENTRAL TEXAS AND THIS IS
RESULTING DEVELOPING SEVERE THUNDERSTORMS OVER SOUTH CENTRAL TEXAS AND
THE ISSUANCE OF SVR WATCH NO. 36. THUNDERSTORMS HAVE ALREADY PRODUCED
BASEBALL SIZED HAIL OVER TERREL COUNTY, AND THIS SUPERCELL COULD DRIFT
INTO NORTHERN VAL VERDE COUNTY IN THE NEXT HOUR. CUMULUS DEVELOPMENT
IS MODERATE TO TOWERING OUTSIDE THE WINDOW AT 3 PM, SO THERE SHOULD BE
WARNINGS GOING OUT VERY SOON. THE THUNDERSTORMS FORMING THROUGH THIS
EVENING IS NOT WHY WE HAVE ISSUED A FLASH FLOOD WATCH FOR TONIGHT AND
THURSDAY MORNING. HOWEVER, THESE MAY MOVE SLOW ENOUGH TO PRODUCED
LOCALLIZED FLOODING. WITH VERY STEEP LAPSE RATES, THERE IS SIGNIFICANT
ENOUGH SHEAR WITH THESE SYSTEMS TO PRODUCE TORNADOES WITH MOST STORMS
EXPECTED TO VERIFY WARNINGS WITH LARGE HAIL.

A SLOW MOVING COLD FRONT WILL ENTER SOUTH CENTRAL TEXAS THIS EVENING,
BUT WILL BE HARD TO DEFINE EARLY ON DUE TO THE MORNING MCS OVER NC TX
AND THE DEVELOPING CONVECTION ALONG THE REMNANT MCS BOUNDARY LOCATED
OVER THE CENTRAL HILL COUNTRY. BY LATE THIS EVENING, THE FLOODING
THREAT SHOULD BECOME MORE VISIBLE AS THUNDERSTORMS BECOME MORE ALIGNED
ALONG THE FRONT. THIS FRONTAL SYSTEM WILL MOVE SLOW WITH OVERRUNNING
PRECIP CAPABLE OF PRODUCING RAINFALL RATES OF 1/2 TO 1 INCH PER HOUR
THROUGH THURSDAY MORNING. THIS CONVECTION SHOULD START TO PULL EAST
OF THE FORECAST AREA BY DAYBREAK THURSDAY, AND THE NEED TO EXTEND THE
WATCH PAST NOON IS UNLIKELY. HOWEVER, A WET OVERRUNNNING TYPE PATTERN
IS STILL EXPECTED GOING INTO THE WEEKEND WITH SLOW DRYING EXPECTED FROM
THE WEAKENING UPPER LOW FINALLY EJECTING INTO THE CENTRAL PLAINS. A
FRONT WILL ACCELERATE DRYING BY MONDAY, BUT ANOTHER STORM SYSTEM IS
EXPECTED TO BRING MORE RAINS TO THE AREA BY THE MID PART OF NEXT WEEK.
CURRENT MODEL DATA HINTS THAT THIS SYSTEM WILL ALSO BE CAPABLE OF
PRODUCING A ROUND OF THUNDERSTORMS LATE IN THE WEEK.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH IN EFFECT FROM 8 PM WEDNESDAY UNTIL NOON CST
      THURSDAY FOR THE FOLLOWING ZONES...ATASCOSA...BANDERA...
      BASTROP...BEXAR...BLANCO...BURNET...CALDWELL...COMAL...DE
      WITT...EDWARDS...FAYETTE...FRIO...GILLESPIE...GONZALES...
      GUADALUPE...HAYS...KARNES...KENDALL...KERR...LAVACA...
      LEE...LLANO...MEDINA...REAL...TRAVIS...UVALDE...
      WILLIAMSON...AND WILSON.
      SEVERE THUNDERSTORM WATCH NUMBER 37 IN EFFECT TIL 3 AM CST
      FOR THE FOLLOWING ZONES...VAL VERDE...EDWARDS...KINNEY...
      MAVERICK...REAL...UVALDE...ZAVALA...DIMMIT...KERR...BANDERA
      ...MEDINA...FRIO...GILLESPIE...KENDALL...BEXAR...ATASCOSA...
      BLANCO AND COMAL.
&&

19/02
Hazardous weather outlook, Feb 23, 5:19 AM CST, 22 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
519 AM CST WED FEB 23 2005

TXZ171>173-183>194-202>209-217>225-228-241100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
519 AM CST WED FEB 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND THUNDERSTORMS WILL BECOME LIKELY LATER THIS AFTERNOON AND
TONIGHT AS A COLD FRONT AND ANOTHER UPPER LEVEL DISTURBANCE MOVE
ACROSS THE TEXAS HILL COUNTRY AND SOUTH CENTRAL TEXAS. THE MAIN
THREAT WILL LOCALLY HEAVY RAINFALL. A FLASH FLOOD WATCH MAY BE
REQUIRED BY TONIGHT. IN ADDITION...SOME OF THE STORMS COULD BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS. ALL PEOPLE ACROSS THE
TEXAS HILL COUNTRY AND SOUTH CENTRAL TEXAS SHOULD CLOSELY MONITOR
WEATHER CONDITIONS LATER THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
SHOWERS AND THUNDERSTORMS ARE LIKELY ACROSS SOUTHERN PARTS OF SOUTH
CENTRAL TEXAS THURSDAY MORNING. THERE IS SLIGHT CHANCE THAT LOCALLY
HEAVY RAINFALL MAY CONTINUE INTO THURSDAY MORNING. RAIN CHANCES THEN
SLOWLY DECREASE THURSDAY AFTERNOON THROUGH THE WEEKEND. BY EARLY
NEXT WEEK...A DRIER WEATHER PATTERN WILL DEVELOP.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, Feb 23, 10:17 PM CST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1017 PM CST WED FEB 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             BOERNE                  29.80N 98.74W
02/23/2005  3.00 INCH        KENDALL            TX   TRAINED SPOTTER

            8 MI NNE OF MILE MARKER 519 ON I 10. NUMEROUS HAILSTONES
            TO THE SIZE OF TENNIS BALLS. SEVERAL HAILSTONES OVER 2
            INCHES IN DIAMETER WITH ONE HAILSTONE 3 INCHES IN
            DIAMETER.

&&

DC
Local storm report, Feb 23, 11:08 PM CST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1108 PM CST WED FEB 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             5 NNW COMFORT           29.80N 98.74W
02/23/2005  3.00 INCH        KENDALL            TX   TRAINED SPOTTER

            8 MI NNE OF MILE MARKER 519 ON I 10. NUMEROUS HAILSTONES
            TO THE SIZE OF TENNIS BALLS. SEVERAL HAILSTONES OVER 2
            INCHES IN DIAMETER WITH ONE HAILSTONE 3 INCHES IN
            DIAMETER.

&&

DC
Local storm report, Feb 24, 1:04 AM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
104 AM CST THU FEB 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     HAIL             UTOPIA                  29.62N 99.53W
02/24/2005  0.75 INCH        UVALDE             TX   CO-OP OBSERVER

&&

DC
Local storm report, Feb 24, 1:54 AM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
154 AM CST THU FEB 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 AM     TSTM WND GST     HONDO                   29.36N 99.16W
02/24/2005  67 MPH           MEDINA             TX   OFFICIAL NWS OBS

            REPORTED BY HONDO ASOS.

&&

DC
Local storm report, Feb 24, 3:22 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
322 AM CST THU FEB 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 AM     TSTM WND DMG     LYTLE                   29.23N 98.80W
02/24/2005                   ATASCOSA           TX   LAW ENFORCEMENT

            TREES DOWN.

&&

DC

The radar

The Austin/San Antonio radar (KEWX), 66 km away, was scanning. The volume nearest the first event began at 09:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wilson

When
February 24, 3:24 AM CST to 3:35 AM CST
Where
Wilson County, 3 mi W of Floresville
Measured
65 kt (75 mph) measured gust
Reported by
METEOROLOGIST(NON NWS)
Coordinates
29.133, -98.217

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437413.